Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Huntsville, AL

February 5, 2004Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 5, 2004, 11:42 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 11:42 AM CST (17:42 UTC)
Expired
Feb 5, 2004, 3:30 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lauderdale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
838 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 051743
FFWHUN
ALC033-077-052130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 330 PM CST

* AT 1142 AM CST...WEATHER SERVICE RADAR INDICATED PERSISTENT 
MODERATE TO HEAVY RAINFALL OCCURRING OVER MOST OF LAUDERDALE AND 
COLBERT COUNTIES.  RADAR AND RAIN GAGE REPORTS SUGGEST THAT 
RAINFALL AMOUNTS OF ONE AND HALF TO TWO INCHES HAVE FALLEN OVER BOTH 
COUNTIES SINCE 5 AM.  ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH 
ARE POSSIBLE THROUGH THE MID AFTERNOON HOURS. 

A NUMBER OF ROADS HAVE BEEN CLOSED IN LAUDERDALE COUNTY THIS MORNING 
DUE TO STANDING WATER...AND A FEW LOCATIONS IN COLBERT COUNTY ARE 
BEING IMPACTED AS WELL.  THESE CONDITIONS WILL CONTINUE THROUGH THE 
MID AFTERNOON HOURS...POSING A HAZARD TO MOTORISTS IN BOTH 
COUNTIES.    

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.

LAT...LON 3500 8807 3498 8726 3476 8744 3457 8749
          3457 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 10:15 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 5, 10:15 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST THU FEB 5 2004

.DISCUSSION...
LOTS OF THINGS GOING ON SYNOPTIC AND MESOSCALE-WISE.  LATEST SFC
ANALYSIS STILL SHOWS A LOW CENTER OVER SRN MS...BUT LARGE 3-HR PRES
FALLS HAVE BEEN PERSISTENT OVER TN...WHICH SUGGESTS THAT THE LOW
WILL START SCOOTING NWD DURING THE NEXT FEW HOURS.  VERY PRONOUNCED
LOW-LEVEL BAROCLINIC ZONE OVER ECNTL MS/WCNTL/CNTL AL AT THE
MOMENT...AND THE QUESTION IS HOW FAR NORTH THIS MAY MOVE WITH THE
LOW TODAY.  THE WEDGY SFC RIDGE OVER THE CAROLINAS/NRN GA MAY HELP
RETARD THE NWD MOVEMENT TO SOME EXTENT...WHICH MEANS OUR FA MAY STAY
UNDER THE ELY FLOW REGIME N OF THE WARM FRONT.

UPSHOT OF THIS IS THAT TEMPS MAY STRUGGLE TO GET MUCH OUT OF THE
40S...ESP IN THE ERN/NERN COUNTIES...WHICH MEANS WELL HAVE TO TWEAK
FIRST PD MAXES DOWN A BIT.  REGARDING PRECIP...EXPECT A RELATIVE
LULL FOR THE CNTL/ERN ZONES UNTIL EARLY AFTERNOON...BUT MDT PCPN
SHOULD CONTINUE UNABATED IN THE W.  THINK AS THE WARM FRONT NUDGES
NWD LATER TODAY THAT PCPN WILL RETURN IN EARNEST TO THE ENTIRE
CWA...AND CONTINUE THRU TONIGHTA AS COLD FRONT NR THE MS RIVER
SLIDES EWD.  BEEN MONITORING MULTI-SENSOR PRECIP ESTIMATES PRETTY
CLOSELY...AND ONLY CONCERN AT THIS POINT MAY BE IN THE FAR NW CORNER
OF THE FA...WHERE MODERATE RAINFALL IS ONGOING.  AS FRONT APPROACHES
TONIGHT...STILL THINK POTENTIAL EXISTS FOR ADDITIONAL CONVECTIVE
DEVELOPMENT...WHICH COULD LEAD TO BRIEF PERIODS OF HEAVY/EXCESSIVE
RAINFALL.  FLOOD WATCH STILL LOOKS GOOD FOR ALL AREAS TONIGHT.

GRADIENT WINDS SHOULD STAY ON THE STRONG SIDE DUE TO PROXIMITY OF
SFC LOW TO WEST AND WEDGE TO THE E.  SAW A FEW SPIKES IN THE
WINDSPEED EARLIER THIS MORNING...LIKELY THE RESULT OF GRAVITY WAVE
ACTION.  LARGE SCALE PATTERN AND LOW LEVEL DUCT FUNCTION FIELD FROM
THE MESO ETA SHOWED GOOD FAVORABILITY FOR WAVE ACTIVITY THRU EARLY
AFTERNOON TODAY.  WIND ADVISORY STILL LOOKS GOOD ALL AREAS THRU AT
LEAST EARLY EVE.

MAIN CHANGES TO NEAR-TERM GRIDS/ZFP WILL BE TO NUDGE FIRST PD TEMPS
DOWN A BIT.  REST OF FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE.
UPDATES OUT SHORTLY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH LAUDERDALE...COLBERT
AND FRANKLIN COUNTIES THIS AFTERNOON AND TONIGHT...REST OF CWA
FLOOD WATCH FOR TONIGHT.
TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH TONIGHT.

&&

JTB
Hazardous weather outlook, Feb 5, 5:00 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-051900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A STRENGTHENING STORM SYSTEM...MOVING EAST OVER THE LOWER MISSISSIPPI
VALLEY TODAY...WILL BRING HEAVY RAIN AT TIMES...ISOLATED
THUNDERSTORMS...AND GUSTY SOUTHEAST WINDS.

THE MAIN THREAT WILL BE FLASH FLOODING...STARTING IN NORTHWEST
ALABAMA THIS AFTERNOON...AND AFFECTING THE WHOLE AREA TONIGHT.
MOST OF THE AREA WILL RECEIVE AROUND 2 INCHES OF RAIN...WITH
ISOLATED AMOUNTS OF UP TO 4 INCHES POSSIBLE WEST OF I-65.

THE WINDS WILL STEADILY PICK UP DURING THE DAY FROM THE SOUTHEAST
...AS LOW PRESSURE DEEPENS TO THE WEST. WIND SPEEDS WILL BE 15 TO 25
MPH...WITH OCCASIONAL GUSTS TO 35 MPH. THIS COULD BE PROBLEMATIC
LATER IN THE DAY...DUE TO LOOSE OBJECTS BLOWING AROUND...OR EVEN
SHALLOW ROOTED TREES TOPPLING OVER. A WIND ADVISORY IS IN EFFECT
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

RESIDUAL FLOODING PROBLEMS WILL BE POSSIBLE AFTER THE SYSTEM
DEPARTS TO THE EAST. THIS WILL PROBABLY BE SEEN AS RISES ON AREA
RIVERS AND STREAMS.

COLD AIR BEHIND THE STORM...COUPLED WITH LEFT OVER MOISTURE...WILL
BRING THE POSSIBILITY FOR FLURRIES FRIDAY NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Feb 5, 8:50 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 AM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-051630-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
850 AM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHEAST ALABAMA
AND PARTS OF SOUTHERN MIDDLE TENNESSEE...

A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN MISSISSIPPI
IS CREATING GUSTY SOUTHEAST WINDS ACROSS THE TENNESSEE VALLEY.
SUSTAINED WINDS OF 15 TO 25 MPH...GUSTING AT TIMES TO 35 MPH...WILL
CONTINUE ACROSS MUCH OF EXTREME NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH NOON.  THESE WINDS...COMBINED WITH THE WET
SOIL...WILL LIKELY PUSH OVER SOME SMALL TREES.  SOME POWERLINES MAY
ALSO BE KNOCKED DOWN DUE TO THE WINDY CONDITIONS AND THE OVERTURNED
TREES.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON
NORTH TO SOUTH HIGHWAYS AND ON BRIDGES IN THE AREA.

JTB
Special weather statement, Feb 5, 8:50 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 AM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-051630-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
850 AM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHERN ALABAMA AND
PARTS OF SOUTHERN MIDDLE TENNESSEE...

A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN MISSISSIPPI
IS CREATING GUSTY SOUTHEAST WINDS ACROSS THE TENNESSEE VALLEY.
SUSTAINED WINDS OF 15 TO 25 MPH...GUSTING AT TIMES TO 35 MPH...WILL
CONTINUE ACROSS MUCH OF EXTREME NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH NOON.  THESE WINDS...COMBINED WITH THE WET
SOIL...WILL LIKELY PUSH OVER SOME SMALL TREES.  SOME POWERLINES MAY
ALSO BE KNOCKED DOWN DUE TO THE WINDY CONDITIONS AND THE OVERTURNED
TREES.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON
NORTH TO SOUTH HIGHWAYS AND ON BRIDGES IN THE AREA.

JTB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 1:42 PM CSTFlash Flood WarningHUNFranklin4 hr
Feb 5, 3:25 PM CSTFlash Flood WarningHUNColbert, Lauderdale4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.